[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.66.254. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 24, 1966

Hemolytic Anemia Due to Antibodies to Penicillin

Author Affiliations

From the Division of Hematology, Department of Medicine, Maimonides Hospital of Brooklyn (New York).

JAMA. 1966;198(4):483-484. doi:10.1001/jama.1966.03110170195037
Abstract

ANTIBODIES to penicillin in the sera of patients receiving this drug therapeutically were first described and characterized by Ley et al in 1958.1 Such antibodies have been reported to occur with an incidence of 29%2 and 30.5%3 in the sera of patients with penicillin hypersensitivity and from 1% to 4%1,2,4 in random sera. Penicillin antibodies are detected by their affinity for red blood cells.1

Despite the relatively high incidence of untoward reactions to penicillin, and the even more frequent occurrence of penicillin antibody development,2,3 very few cases have been reported5-9 in which acquired hemolytic anemia was associated with penicillin antibodies. The case reported here demonstrates hemolytic anemia in a patient receiving massive doses of intravenously administered penicillin.

Report of a Case  A 42-year-old woman was admitted to the hospital because of fever, sore throat, cough, and malaise that developed nine days earlier and

×